Texas, 2002Tornado and Hail in Texas, May 27, 2002
May 27, 2002 · NWS LUB · 31 events in 7 counties and zones
28 hail, 2 thunderstorm wind, 1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $315,000
- Crop damage
- $1.8 million
- Events
- 31
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 27, 1:14 PM CST, 35 minutes earlier.
Area forecast discussion, May 27, 1:14 PM CST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
214 PM CDT MON MAY 27 2002
INTERESTING AFTERNOON/EVENING SHAPING UP WITH PLETHORA OF FEATURES
NEAR THE LOCAL AREA. POTENT UPPER DISTURBANCE IN NORTHEAST NEW
MEXICO CURRENTLY SPINNING SLOWLY TO THE EAST TOWARD THE NORTHERN TX
PANHANDLE WITH H25 SPEED MAX ROTATING THRU BASE OF TROF NEAR EL PASO
AT 12Z. SFC ANAL AT 18Z SHOWS DRYLINE HAS MIXED INTO MY WESTERN CWFA
WITH CU BUILDING ACROSS THE NORTHWEST COUNTIES WITH DIFFUSE BOUNDARY
LOCATED NW TO SE FROM NEAR TULIA INTO THE LOW ROLLING PLAINS. MAIN
CONVERGENCE ZONE SETTING UP FROM THE SOUTHWEST TEXAS PANHANDLE
CURVING TO ALONG THE I-27 CORRIDOR. WITH TEMPS ALREADY IN THE LOWER
TO MID 80S ACROSS THIS AREA...CONVECTION SHOULD FIRE SOON. MAIN SHOW
SHOULD BE TO THE NORTH AND EAST OF LUBBOCK IN AREA OF DEEPER
MOISTURE AND INVOF OF BOUNDARY. TORNADO THREAT IN THIS AREA WILL BE
ENHANCED WITH FAVORABLE BACKING OF LOW LEVEL WINDS AND LOWER LCL/S.
SEE SWODY1 FOR ADDITIONAL DETAILS.
MODELS CONTINUE THEME OF DEVELOPING SFC LOW WEST OF LUBBOCK TONIGHT
THEN DRIFTING IT SOUTH ON TUESDAY. RESULT IS TO DRAG A WEAK FRONT
THRU THE CWFA WITH WINDS BECOMING EAST DURING THE DAY. LOWERED MAXES
A TAD FOR TUESDAY AS CLOUD COVER AND EASTERLY FLOW LOOK TO INHIBIT
WARMING. WITH FRONT IN AREA AND ANY LEFTOVER TSTM BOUNDARIES
INHERITED FORECAST WITH CHANCE OF POPS LOOKS GOOD. REST OF FORECAST
ALSO LEFT INTACT. UPPER LEVEL RIDGE EXPANDS OVER SOUTHERN ROCKIES
FROM MID WEEK INTO THE EARLY PART OF THE WEEKEND...THEN BEGINS TO
BREAK DOWN BY EARLY NEXT WEEK. MAX TEMPS LOOK TO BE ABOVE NORMAL
THUR-MON WITH MOSTLY DRY CONDITIONS. EXCEPTION COULD BE SOME STORMS
SUN-MON AS SOUTHWEST FLOW ALOFT AHEAD OF NEXT UPPER LEVEL SYSTEM
NEAR SOUTHERN CALIFORNIA.
FRIONA 57/83/57/87 3221
TULIA 58/83/58/87 5221
BROWNFIELD 60/88/61/91 2331
LUBBOCK 61/86/60/90 4331
CHILDRESS 64/83/63/88 +431
ASPERMONT 66/86/65/88 7431
.LUB...NONE.
SGE
In the hours before
Special weather statement, May 27, 10:45 AM CST, 3 hours 4 minutes before
TXZ021>044-271930-
AREA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1145 AM CDT MON MAY 27 2002
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF THE
SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS THROUGH
TONIGHT.
A STRONG DISTURBANCE MOVING ACROSS NEW MEXICO THIS MORNING WILL MOVE
ACROSS THE AREA TODAY. LIFT ASSOCIATED WITH THIS DISTURBANCE WILL
INTERACT WITH A MOIST UNSTABLE ATMOSPHERE...BOUNDARIES LEFT OVER
FROM EARLIER THUNDERSTORMS...AND THE DRYLINE...TO PRODUCE SCATTERED
TO NUMEROUS THUNDERSTORMS. SOME OF THE STORMS WILL LIKELY BE SEVERE
WITH LARGE HAIL AND DAMAGING WINDS. IN ADDITION...STRONG
SOUTHEASTERLY LOW LEVEL FLOW...MAINLY IN THE ROLLING PLAINS AND
SOUTHEAST PANHANDLE...WILL MAKE TORNADOES POSSIBLE.
SPOTTER ACTIVATION WILL LIKELY BE REQUIRED.
Special weather statement, May 27, 12:48 PM CST, 1 hour 1 minute before
TXZ021>026-028>032-034>038-040>044-280100-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
148 PM CDT MON MAY 27 2002
TORNADO WATCH 344 IS IN EFFECT UNTIL 8 PM FOR ALL OF THE THE
SOUTHERN TEXAS PANHANDLE...THE ROLLING PLAINS...AND ALL BUT THE
EXTREME WESTERN SOUTH PLAINS. COUNTIES INCLUDED IN THE WATCH ARE:
PARMER...CASTRO...SWISHER...BRISCOE...HALL...CHILDRESS...LAMB...HALE
FLOYD...MOTLEY...COTTLE...HOCKLEY...LUBBOCK...CROSBY...DICKENS...KING
TERRY...LYNN...GARZA...KENT...STONEWALL.
REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.
Event by event
28 hail, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.
Hail, Hale
- When
- May 27, 1:49 PM CST
- Where
- Hale County, 7 mi W of Plainview
- Measured
- 1.75 in hail
- Crop damage
- $100,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.200, -101.817
The Plainview PD reported golfball size hail.
Hail, Swisher
- When
- May 27, 1:54 PM CST
- Where
- Swisher County, Tulia
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.533, -101.767
Hail, Hale
- When
- May 27, 1:59 PM CST
- Where
- Hale County, Plainview
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 34.200, -101.700
Hail, Hale
- When
- May 27, 2:01 PM CST to 2:02 PM CST
- Where
- Hale County, Seth Ward
- Measured
- 0.88 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.217, -101.683
Hail, Hockley
- When
- May 27, 2:05 PM CST to 2:10 PM CST
- Where
- Hockley County, Ropesville
- Measured
- 2.75 in hail
- Property damage
- $100,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 33.417, -102.150
Golfball to baseball size hail was reported by storm spotters.
Hail, Swisher
- When
- May 27, 2:15 PM CST
- Where
- Swisher County, 6 mi NW of Kress
- Measured
- 1 in hail
- Crop damage
- $20,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.433, -101.817
Hail, Hale
- When
- May 27, 2:17 PM CST
- Where
- Hale County, 5 mi N of Abernathy
- Measured
- 1 in hail
- Crop damage
- $20,000
- Reported by
- STORM CHASER
- Coordinates
- 33.900, -101.850
Thunderstorm Wind, Hale
- When
- May 27, 2:17 PM CST
- Where
- Hale County, 5 mi N of Abernathy
- Measured
- 52 kt (60 mph)
- Reported by
- STORM CHASER
- Coordinates
- 33.900, -101.850
Hail, Lubbock
- When
- May 27, 2:24 PM CST
- Where
- Lubbock County, Wolfforth
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 33.500, -102.017
Hail, Swisher
- When
- May 27, 2:45 PM CST
- Where
- Swisher County, 6 mi NW of Kress
- Measured
- 1 in hail
- Crop damage
- $20,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.433, -101.817
Hail, Hale
- When
- May 27, 3:01 PM CST
- Where
- Hale County, 2 mi NW of Petersburg
- Measured
- 0.88 in hail
- Crop damage
- $25,000
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 33.883, -101.617
Hail, Hale
- When
- May 27, 3:05 PM CST
- Where
- Hale County, 5 mi NE of Abernathy
- Measured
- 1.75 in hail
- Crop damage
- $100,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 33.883, -101.783
Storm spotters reported golfball size hail.
Hail, Hale
- When
- May 27, 3:15 PM CST
- Where
- Hale County, 6 mi NE of Abernathy
- Measured
- 2.5 in hail
- Crop damage
- $500,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 33.900, -101.783
Amateur radio storm spotters reported tennis ball size hail. The hail destroyed at least 5000 acres of cotton.
Hail, Hale
- When
- May 27, 3:23 PM CST
- Where
- Hale County, 1 mi NE of Petersburg
- Measured
- 1.5 in hail
- Crop damage
- $100,000
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 33.883, -101.583
Hail, Hale
- When
- May 27, 3:34 PM CST
- Where
- Hale County, 6 mi N of Abernathy
- Measured
- 1.75 in hail
- Crop damage
- $100,000
- Reported by
- STORM CHASER
- Coordinates
- 33.917, -101.850
A storm chaser reported golfball size hail.
Hail, Floyd
- When
- May 27, 3:45 PM CST
- Where
- Floyd County, Mc Coy
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 33.867, -101.433
Thunderstorm Wind, Hale
- When
- May 27, 3:50 PM CST
- Where
- Hale County, 5 mi S of Plainview
- Property damage
- $2,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 34.133, -101.700
Strong thunderstorm wind gusts snapped six power poles and blew down power lines.
Hail, Floyd
- When
- May 27, 4:00 PM CST
- Where
- Floyd County, Mc Coy
- Measured
- 1.75 in hail
- Property damage
- $10,000
- Crop damage
- $100,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 33.867, -101.433
Golfball size hail was reported at the Mc Coy gin.
Tornado, Crosby
- When
- May 27, 4:12 PM CST to 4:14 PM CST
- Where
- Crosby County, 2 mi W of Ralls
- Rating
- F0
- Path length
- 1 mi
- Path width
- 50 yd
- Property damage
- $3,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 33.683, -101.417
A tornado destroyed a barn on the west side of town.
Hail, Crosby
- When
- May 27, 4:41 PM CST
- Where
- Crosby County, Crosbyton
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.667, -101.250
Hail, Crosby
- When
- May 27, 4:43 PM CST to 4:52 PM CST
- Where
- Crosby County, Crosbyton
- Measured
- 1.75 in hail
- Property damage
- $75,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.667, -101.250
The Crosby County Sheriff's Office reported golfball size hail.
Hail, Hale
- When
- May 27, 4:45 PM CST
- Where
- Hale County, Petersburg
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 33.867, -101.600
Hail, Crosby
- When
- May 27, 4:54 PM CST
- Where
- Crosby County, Crosbyton
- Measured
- 1.75 in hail
- Property damage
- $75,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.667, -101.250
The Crosby County Sheriff's Office reported golfball size hail.
Hail, Floyd
- When
- May 27, 5:00 PM CST
- Where
- Floyd County, Mc Coy
- Measured
- 1.75 in hail
- Crop damage
- $50,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 33.867, -101.433
Golfball size hail was reported at the Mc Coy gin.
Hail, Floyd
- When
- May 27, 5:07 PM CST
- Where
- Floyd County, 5 mi W of Mc Coy
- Measured
- 0.75 in hail
- Crop damage
- $10,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 33.867, -101.517
Hail, Floyd
- When
- May 27, 5:21 PM CST
- Where
- Floyd County, 8 mi S of Floydada
- Measured
- 1 in hail
- Crop damage
- $25,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 33.867, -101.333
Hail, Floyd
- When
- May 27, 5:24 PM CST
- Where
- Floyd County, 12 mi S of Floydada
- Measured
- 1.5 in hail
- Crop damage
- $100,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 33.817, -101.333
Hail, Crosby
- When
- May 27, 5:54 PM CST
- Where
- Crosby County, Ralls
- Measured
- 1.75 in hail
- Property damage
- $50,000
- Crop damage
- $250,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.683, -101.383
The Crosby County Sheriff's Office reported golfball size hail. The hail damaged the roofs of homes and automobiles in town and also destroyed cotton crops just outside town.
Hail, Crosby
- When
- May 27, 6:32 PM CST
- Where
- Crosby County, 3 mi S of Crosbyton
- Measured
- 2.75 in hail
- Crop damage
- $250,000
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 33.617, -101.250
Off-duty NWS employees reported baseball size hail.
Hail, Hall
- When
- May 27, 7:08 PM CST
- Where
- Hall County, Lakeview
- Measured
- 1 in hail
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 34.667, -100.700
Hail, Floyd
- When
- May 27, 7:15 PM CST
- Where
- Floyd County, Floydada
- Measured
- 0.75 in hail
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 33.983, -101.333
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Texas, May 27 to 28, 20021 death · $577,000 · 2 in hail · 18 events
- Flash Flooding in Arkansas, May 27, 20021 death · 2 events
- Rip Current in Florida, May 27, 20021 death · 1 event
- Flash Flooding and Hail in Illinois, May 27, 2002$9.4 million · 2 in hail · 12 events
- Tornado and Flash Flooding in Texas, May 27, 2002$555,000 · F0 · 31 events
- Flash Flooding and Hail in Maryland, May 27, 2002$500,000 · 0.75 in hail · 3 events
- Hail and Damaging Winds in Texas, May 27, 2002$400,000 · 1.75 in hail · 4 events
- Hail and Lightning Strikes in Massachusetts, May 27, 2002$220,000 · 1.75 in hail · 10 events
- Tornadoes and Hail in Texas, May 27, 2002$70,000 · F0 · 24 events
- Flash Flood in New York, May 27, 2002$150,000 · 1 event
- Flash Flood in New York, May 27, 2002$50,000 · 1 event
- Hail and Damaging Wind in Nebraska, May 27, 2002$25,000 · 1.75 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5296796, 5296798, 5296795, 5296797, 5296908, 5296799, 5296801, 5296802, 5296800, 5296803, 5296804, 5296805, 5296806, 5296808, 5296807, 5296810, 5296809, 5296811, 5296812, 5296813, 5296814, 5296815, 5296816, 5296903, 5296817, 5296819, 5296818, 5296904, 5296905, 5296906, 5296907.